Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 221, NWS Jackson, MS

April 11, 2008Choctaw County, Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 11, 2008, 12:16 PM CDT for Choctaw County, Webster County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 12:16 PM CDT (17:16 UTC)
Expired
Apr 11, 2008, 12:45 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Choctaw County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 10:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:25 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 11, 11:25 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT FRI APR 11 2008

.DISCUSSION...THE CAP HAS ERODED OVER THE REGION AND SCATTERED
THUNDERSTORMS HAVE DEVELOPED. WITH HEALTHY MID LEVEL FLOW AND
SURFACE DEWPOINTS UP TO 70 DEGREES WE WILL SEE A CONTINUED POTENTIAL
FOR SEVERE STORMS FOR AREAS AHEAD OF THE FRONT. A SMALLER CHANCE FOR
TORNADO DEVELOPMENT REMAINS BUT THE PRIMARY SEVERE WEATHER RISK
TODAY WILL BE DAMAGING WIND AND HAIL.  MODELS SHOW THE WIND FIELDS
VEERING AT LOWER LEVELS DURING THE EARLY AFTERNOON...WHICH WILL
HAMPER TORNADO DEVELOPMENT...BUT EXPANSIVE DRY LAYERS AT MID AND
UPPER LEVELS WILL CONTRIBUTE SIGNIFICANTLY TO THE POSSIBILITY OF
DAMAGING WIND IN SEVERE STORMS TODAY.

GENERALLY INCREASED AFTERNOON HIGHS FROM THE NATCHEZ TRACE EWD...
ESPECIALLY FOR AREAS OVER SERN MS. SATELLITE PIX SHOW THE MOST
CAPPED REGION OVER SERN ZONES ALTHOUGH THE CAP WILL WEAKEN WITH TIME
THERE AND ALLOW SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE.
IN THE MEANTIME AFTERNOON TEMPERATURES WILL WARM A FEW DEGREES ABOVE
THOSE PREVIOUSLY FORECAST.

&&

.AVIATION...MVFR TO VFR FLIGHT CATEGORIES WITH CEILINGS GENERALLY
BETWEEN 2K-4K FEET WILL PREVAIL FOR MOST OF THE REGION THROUGH THE
DAY AS A STRONG COLD FRONT MOVES THROUGH THE REGION.  THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO AREAS MAINLY AROUND THE NATCHEZ
TRACE CORRIDOR AND SOUTHEAST OF THIS AREA...MAINLY AFFECTING ALL
SITES EXCEPT KGLH. THIS ACTIVITY COULD BRING PERIODS OF IFR FLIGHT
CATEGORIES DUE TO VSBY RESTRICTIONS FROM RAIN. CEILINGS AND
CONDITIONS WILL IMPROVE FROM NORTHWEST TO SOUTHEAST TODAY.  KGLH
SHOULD BE PREVAILING WITH VFR FLIGHT CATEGORIES BY AROUND THE TIME
THE 18Z PACKAGE IS ISSUED.  CONDITIONS WILL RETURN TO VFR FOR KHBG
AND KMEI CLOSER TO THE END OF THE FORECAST PERIOD AS THE FRONT WILL
BE MOVING OUT OF THESE AREAS LAST. /14/

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/14
Hazardous weather outlook, Apr 11, 9:15 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT FRI APR 11 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
915 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
LATE MORNING THROUGH EARLY EVENING...MAINLY EAST OF A LINE FROM
HARRISONBURG LOUISIANA...TO GRENADA. THE GREATEST RISK OF SEVERE
WEATHER TODAY WILL BE IN AREAS ALONG AND EAST OF THE NATCHEZ TRACE
PARKWAY CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
RISK WITH ANY SEVERE STORMS. THE MOST INTENSE STORMS COULD PRODUCE
WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS.

A COLD FRONT WILL BE MOVING THROUGH THE AREA TODAY. BY LATE
MORNING...THE FRONT WILL BE ALONG A LINE FROM HARRISONBURG TO
GRENADA BY 11 AM...AND BY 6 PM SHOULD BE ALONG THE INTERSTATE 59
CORRIDOR. AHEAD OF THE LINE...DAYTIME HEATING WILL RESULT IN A VERY
WARM...MOIST AND UNSTABLE ATMOSPHERE. THE COMBINATION OF THE
APPROACHING FRONT AND STRONG INSTABILITY WILL RESULT IN THE
DEVELOPMENT OF VIGOROUS THUNDERSTORMS...SOME OF WHICH COULD
PRODUCE WIND DAMAGE AND HAIL. VERY DRY AIR ALOFT IN THE ATMOSPHERE
WILL ENHANCE THIS RISK...RESULTING IN THE POTENTIAL FOR AT LEAST A
FEW INCIDENTS OF SIGNIFICANT WIND AND HAIL.

WINDS IN LOWER LEVELS OF THE ATMOSPHERE WILL BE WEAKENING THROUGH
THE DAY...RESULTING IN A DIMINISHING RISK OF TORNADOES. HOWEVER...
THERE WILL STILL BE AT LEAST A LOW TORNADO RISK THROUGH THE
DAY...AND IT WILL LIKELY BE MAXIMIZED BETWEEN ABOUT 11 AM AND 3 PM.

THE RISK OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OVER THE SOUTHEAST TWO-THIRDS
OF THE OUTLOOK AREA. OTHERWISE...ACTIVATION IS NOT EXPECTED SATURDAY
THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 11, 10:56 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT FRI APR 11 2008

MSZ027>029-111640-
WEBSTER MS-CARROLL MS-MONTGOMERY MS-
1056 AM CDT FRI APR 11 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES EAST OF COILA AT 1056 AM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL AFFECT MUCH OF
MONTGOMERY AND WESTERN WEBSTER COUNTIES.

PEOPLE IN CARROLL...MONTGOMERY AND WEBSTER COUNTIES...INCLUDING THE
CITIES OF BLACK HAWK AND WINONA...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Apr 11, 11:14 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT FRI APR 11 2008

MSZ036-111645-
HOLMES MS-
1114 AM CDT FRI APR 11 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF THORNTON AT 1114 AM
CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL CONTINUE TO MOVE
NORTHEAST ACROSS WESTERN AND NORTHERN HOLMES COUNTY...AFFECTING THE
TCHULA AREA.

PEOPLE IN HOLMES COUNTY...INCLUDING THE CITY OF TCHULA...SHOULD
MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:24 AM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster36 min
Apr 11, 11:51 AM CDTSevere Thunderstorm WarningJANCarroll, Choctaw, Montgomery, Webster24 min
Apr 11, 11:59 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha, Webster61 min
Apr 11, 11:59 AM CDTSevere Thunderstorm WarningJANLeake, Madison21 min
Apr 11, 12:57 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo48 min
Apr 11, 1:05 PM CDTSevere Thunderstorm WarningJANClay10 min
Apr 11, 1:48 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson42 min
Apr 11, 1:59 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba31 min
Apr 11, 2:27 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson, Lincoln33 min
Apr 11, 2:29 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Winston46 min
Apr 11, 2:43 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee20 min
Apr 11, 2:46 PM CDTTornado WarningJANCopiah, Franklin, Jefferson, Lincoln29 min
Apr 11, 3:11 PM CDTTornado WarningJANCopiah, Franklin, Lawrence, Lincoln34 min
Apr 11, 3:13 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee17 min
Apr 11, 3:20 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee25 min
Apr 11, 3:44 PM CDTTornado WarningJANCopiah, Lawrence, Lincoln, Simpson31 min
Apr 11, 3:49 PM CDTSevere Thunderstorm WarningJANJones14 min
Apr 11, 4:17 PM CDTSevere Thunderstorm WarningJANClarke28 min
Apr 11, 5:51 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.